What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 13, 12:57 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 13, 12:57 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 PM EDT Mon Jul 13 2020
.SYNOPSIS...
A slow moving front will slide eastward today. This will
generate showers and thunderstorms this afternoon. A few
thunderstorms may become strong to severe, with localized
damaging winds and torrential rains. The heavy rainfall could
lead to flash flooding. Clearing with cooler and drier
conditions for Monday night. Upper low pressure brings more
unsettled weather Tuesday, but high pressure then brings fair
weather for Wednesday and possibly Thursday. Scattered showers
and thunderstorms return on Friday through Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
140 PM Update...
* Isolated strong to locally severe storms possible today,
especially between I-84 corridor and Cape Cod Canal. Storms
will bring threats of damaging wind gusts and heavy rainfall,
which could produce localized urban poor drainage flash
flooding.
Forecast is largely on track so only made minor changes.
Increased the winds this afternoon given some higher wind gusts
across the area. Synoptically, we have a vertically stacked
positively tilted upper level trough centered over Quebec.
Despite plenty of clouds around, strong daytime heating has
warmed many locations into the mid 80s to low 90s, contributing
to near dry adiabatic low-level lapse rates and 1000 J/kg of
MLCAPE over north-central and northeast MA. That will be the
general area where we expect the highest probability and
coverage of strong to locally severe storms.
PREVIOUS DISCUSSION...
11 AM Update:
Following trends and reviewing the incoming high-res guidance, re-
shaped PoPs/Wx a bit with this update. Though we are still
expecting isolated to scattered strong to locally severe storms
today, the area of potential threat seems to be narrowing
towards areas bounded between roughly Fitchburg to Willimantic
CT to the eastward to the eastern MA coast roughly to
Plymouth/Marshfield. Have indicated solid Likely to lower
Categorical pops given strong agreement in the high res CAMs
between 18-22z (2-6 PM). Drew in a bit lower chances for
stronger storms westward into the CT Valley where westerly flow
and lower dewpoint mixing may lead to less instability and
storm chances here. Thinking more isolated to widely scattered
coverage here versus closer to scattered further east. Strong to
damaging winds and torrential downpours capable of localized
street flooding remain concerns with storms this afternoon. Will
likely hoist an awareness SPS for the thunder threat, especially
with these storms potentially coinciding with this afternoon's
commute. The RI South Coast into Cape Cod and the Islands also
appear to have a lesser shot at storms today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
Trough sliding into northern New England tonight, while the cold
front gradually slides offshore. Still could have some strong to
severe storms early on in this period, but overall expect
activity to be diminishing. Will see slightly cooler dew points
in wake of the front, but many locations will still be in the
60s so it still will feel muggy. VFR for the majority of the forecast. Conditions may deteriorate
to local MVFR/IFR during the afternoon in SHRA/TSRA developing
along a slowly moving front. Hard to pin point where these
storms will be at this time, but time frame across central MA,
northern RI and eastern MA is 18Z to 00Z. Any of these storms
could bring heavy downpours and strong gusts. Brought visibilities
down to MVFR in locations where am most confident in
shower/storm activity. Winds S/SW becoming W late.
Expect Cape Cod and the Islands to see low level stratus and
fog move in later in the afternoon and into the evening.
Not out of the question there is some fog development especially
given winds will be light with clearing skies and recent
precipitation. Have not included in the latest update given
winds will be northwesterly advecting drier air in, but will
likely need to add in areas where precipitation falls.
Low temperatures will generally be in the 60s across the region
tonight.
Tuesday...
Closed upper low will be in place across northern New England.
Still will have 500 hPa temperatures between -10 to -15 degrees
Celsius. This in combination with the July sunshine will result
in diurnal showers and thunderstorms developing.
Expect cooler temperatures across the region due to
northerly/northwesterly flow at 925 hPa. This advects 10 to 12
degree Celsius 925 hPa air in. Will see high temperatures range
from the mid 70s to the low 80s. The warmest readings will be
found across the CT River Valley as there should be somewhat of
a downsloping component in place.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Cooler Wed-Thu, especially eastern areas
* Mostly dry until rain chances return Thursday night into Friday
* Warmer temperatures and increased humidity Friday into the weekend
Details...
High pressure ridging moves in mid week keeping things dry while
we'll get a break from the heat and humidity. Beyond that zonal
steering flow sets up over much of the U.S. with a few shortwaves
sliding through. This brings mostly dry conditions, except for
Thursday night and Friday when a weak frontal system moves through
to our north. While mostly dry, the weekend brings with it the
return of more heat and humidity.
Tuesday night showers and thunderstorms should be winding down with
the loss of daytime heating as the low moves east offshore and
heights are on the rise. Some low level moisture lingers overnight
keeping some low to mid clouds around, but still temps will be a bit
cooler than the previous night.
Wednesday and Thursday will be mostly dry as high pressure builds
south from Quebec at the sfc with mid level ridging aloft. A bit of
uncertainty on Wednesday depending on how quickly the low pressure
exits...lingering effects could keep a few isolated showers in the
area but most will stay dry. We'll enjoy a nice break from the heat
and humidity thanks to N/NE flow around the high which keeps western
MA/CT in the low 80s; even cooler in the 70s for eastern MA into RI
thanks to closer proximity to the marine influence.
Our next chance of rain comes Thursday night as a warm front lifts
north and WAA showers materialize ahead of an incoming shortwave.
There remains significant disagreement among the guidance in timing
the subsequent cold front around Friday, if it makes it this far
south at all. Regardless, showers and thunderstorms are likely
during the day on Friday. Beyond that confidence is low given the
zonal flow and inherent difficulty in timing the disturbances.
Trends would indicate potential for a renewed hot and humid airmass.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
1740z TAF Update:
This afternoon: High confidence in trends, moderate on timing
TSRA.
After 18z, greatest threat for TSRA exists from roughly FIT-
ORH-IJD line east to BVY-PYM, including Boston and Providence.
Appears to be a lesser chance for the western TAFs. Any storm
would be capable of brief ceiling/vsby reductions, lightning and
localized gusty to strong winds.
Winds outside of storms mainly S/SW, though will note some
potential for sea-breeze/onshore winds at BOS between 16-19z.
Tonight...Moderate confidence
Showers and thunderstorms diminishing in coverage during the
evening. Will see conditions across the interior improve to VFR,
but not out of the question a few spot that had showers/storms
see some patchy fog develop. Cape Cod and the Islands remaining
in MVFR to LIFR stratus and fog.
Tuesday...Moderate confidence
VFR across the interior, but MVFR to LIFR across eastern coastal
locations including BOS. Winds generally out of the north, but
eastern coastal areas will see onshore flow.
KBOS Terminal...Moderate confidence in TAF. Psbl sea-breeze
between 16-19z, VCTS indicated 19z-00z for potential TSRA nearby
the airport.
KBDL Terminal...High confidence in TAF. VCTS 18-20z for possible
TSRA.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.
Wednesday through Thursday: Mainly VFR, with local MVFR
possible.
Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.
Friday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.
&&
.MARINE...
Extended the Small Craft Advisory across southern waters west
and southwest of Marthas Vineyard through Tuesday. Expect seas
to remain heightened at or above 5 ft through this period. Small
Craft Advisories remain in effect for all waters.
Lower clouds and fog may again develop on the southern waters
this afternoon into today. Scattered thunderstorms may become
strong Monday afternoon into early evening.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt.
Thursday Night: Winds less than 25 kt. Chance of rain showers.
Friday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
&&
.HYDROLOGY...
430 AM Update...
As for torrential rainfall expecting PWATs of 1.5 to 1.75 which
is close to if not just above the 90th percentile per SPCs
mesoanalysis. Will also have a warm cloud layer depth of roughly
3 to 4 km. So will have a threat of torrential rainfall. Given
the slow moving nature of the frontal boundary there is a threat
of flash flooding. Looks like the highest risk of flash
flooding is across central and eastern MA and as indicated by
WPCs latest Day 1 Excessive Rainfall Outlook.
405 PM Update:
We are looking at a couple of rounds of rain through Monday. The
first would amount to light to moderate showers moving in overnight
tonight into the first part of Monday. The second round comes in
Monday afternoon into early night associated with scattered to
numerous thunderstorms along a slowing cold front.
Though some areas have received some rains of late, our area remains
abnormally dry. This is reflected by high 1-hourly flash flood
guidance which is anywhere from 2 to 2.75" of rain. However, PWAT
values remain elevated at values ranging from 1.75-2 inches and
support locally heavy downpours. High- res guidance blossoms
scattered to numerous thunderstorms along a SW- NE oriented cold
front. Signals of thunderstorms backbuilding on the frontal
zone and training over the same areas as storms move eastward,
could yield torrential rains in a short period of time. HREF
neighborhood probabilities for 1" rains in 3-hours are very high
at 70-80% from Windsor Locks to Fitchburg eastward to the
Boston-Providence/I-95 corridor, with lower probs of 3" rains in
3-hours. If heavier rains fall over a typically vulnerable
area, such as the larger cities where rain can go readily to
runoff, a localized flash flood threat could materialize.
Antecedent conditions and uncertainties in QPF and placement on
the front precludes a Flash Flood Watch at this time. However
it may need to be considered in later updates near or east of
the frontal boundary, especially as storms are expected to
coincide around or with the Monday PM rush hour.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ023-024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ235-237-255-
256.
Small Craft Advisory until 8 PM EDT this evening for ANZ254.
&&
SYNOPSIS...BL/BW
NEAR TERM...Loconto/Chai
SHORT TERM...BL
LONG TERM...BW
AVIATION...BL/Loconto/BW
MARINE...BL/Loconto/BW
HYDROLOGY...Hazardous weather outlook, Jul 13, 3:22 AM EST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Mon Jul 13 2020
CTZ002-MAZ002-003-008>011-022-140830-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Barnstable MA-
422 AM EDT Mon Jul 13 2020
This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-024-RIZ008-140830-
Dukes MA-Nantucket MA-Block Island RI-
422 AM EDT Mon Jul 13 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Mon Jul 13 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-140830-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
422 AM EDT Mon Jul 13 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 13, 10:32 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1132 AM EDT Mon Jul 13 2020
CTZ004-MAZ004>007-012>019-026-RIZ001>004-131800-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Including the cities of Putnam, Willimantic, Barre, Fitchburg,
Framingham, Lowell, Lawrence, Gloucester, Milford, Worcester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton,
Brockton, Plymouth, Ayer, Foster, Smithfield, Providence,
Coventry, West Greenwich, East Greenwich, Warwick,
and West Warwick
1132 AM EDT Mon Jul 13 2020
...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON INTO EARLY EVENING...
Scattered thunderstorms are expected to begin to develop early
this afternoon and move eastward into the late afternoon into
early this evening. An approximate timeline for thunderstorms is
between 2 and 8 PM. A few storms may become strong to locally
severe and become capable of producing damaging straight- line
winds.
In addition, torrential rainfall in association with the
thunderstorms may lead to localized urban and poor drainage
flooding. This may also result in difficult travel during this
afternoon's commute.
Remain aware of rapidly changing weather conditions this afternoon
into early tonight. Stay tuned to local TV and media outlets
later statements and possible warnings, and be prepared to take
necessary precautions if warnings are issued for your area.
Loconto/Chai
Special weather statement, Jul 13, 12:17 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
117 PM EDT Mon Jul 13 2020
MAZ003-010-011-131800-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
117 PM EDT Mon Jul 13 2020
...A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO EASTERN PARTS OF
HAMPDEN AND HAMPSHIRE COUNTIES...
At 114 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Holyoke to West
Springfield. Movement was east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany these
storms, along with torrential rainfall. At 109 PM, a wind gust to 36
mph was recently measured at Westfield Airport.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Ludlow, South Hadley, Easthampton,
Longmeadow, East Longmeadow, Belchertown, Wilbraham, Palmer, Ware,
Southwick, Monson and Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4230 7273 4242 7231 4207 7235 4204 7276
TIME...MOT...LOC 1714Z 253DEG 11KT 4224 7264 4213 7264
Loconto
Special weather statement, Jul 13, 12:28 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
128 PM EDT Mon Jul 13 2020
CTZ002-003-MAZ011-131815-
Hartford CT-Tolland CT-Eastern Hampden MA-
128 PM EDT Mon Jul 13 2020
...STRONG THUNDERSTORM MOVING INTO NORTHERN HARTFORD AND FAR
SOUTHERN HAMPDEN COUNTIES...
At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Granby, or 7 miles northwest of Windsor, moving northeast at 15
mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm. Brief torrential rainfall and occasional cloud to ground
lightning can also be expected.
Locations impacted include...
Springfield, Enfield, Windsor, Agawam, Simsbury, Bloomfield, Avon,
Longmeadow, Suffield, East Longmeadow, Ellington, Windsor Locks,
Granby, East Windsor, Canton, Southwick, East Granby and Hartland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4210 7253 4190 7248 4180 7286 4191 7291
4197 7289 4197 7292
TIME...MOT...LOC 1727Z 246DEG 14KT 4192 7281
LocontoSpecial weather statement, Jul 13, 1:23 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
223 PM EDT Mon Jul 13 2020
MAZ006-007-131900-
Eastern Essex MA-Western Essex MA-
223 PM EDT Mon Jul 13 2020
...STRONG THUNDERSTORM MOVING INTO NORTHEAST ESSEX COUNTY...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Topsfield, or near Danvers, moving north at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm. Brief torrential rains and cloud to ground lightning can also
be expected.
Locations impacted include...
Beverly, North Andover, Danvers, Newburyport, Amesbury, Ipswich,
Middleton, Salisbury, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Merrimac, Topsfield, Rowley, Manchester, Wenham, West
Newbury and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4286 7085 4287 7082 4283 7081 4282 7085
4281 7087 4280 7083 4282 7082 4271 7078
4277 7082 4276 7083 4270 7083 4271 7080
4267 7074 4256 7081 4262 7105 4287 7096
4289 7090
TIME...MOT...LOC 1821Z 199DEG 24KT 4267 7090
LocontoSpecial weather statement, Jul 13, 2:03 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
303 PM EDT Mon Jul 13 2020
MAZ005-014-015-131945-
Suffolk MA-Central Middlesex County MA-Southeast Middlesex MA-
303 PM EDT Mon Jul 13 2020
...STRONG THUNDERSTORM MOVING INTO SOUTHERN MIDDLESEX COUNTY...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Waltham, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will accompany this storm.
Locations impacted include...
Cambridge, Newton, Somerville, Framingham, Waltham, Medford,
Arlington, Billerica, Woburn, Watertown, Lexington, Belmont,
Burlington, Wilmington, Acton, Winchester, Concord, Sudbury, Bedford
and Wayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4231 7143 4249 7148 4256 7115 4237 7110
TIME...MOT...LOC 1902Z 258DEG 16KT 4242 7136
Loconto